Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Kansas City, MO

March 22, 2019Buchanan County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 22, 2019, 7:58 AM CDT for Buchanan County, Missouri. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 7:58 AM CDT (12:58 UTC)
Expired
Mar 22, 2019, 9:45 PM CDT
In force
14 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS53 KEAX 221258
FFWEAX
MOC021-221845-
/O.NEW.KEAX.FF.W.0004.190322T1258Z-190322T1845Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
758 AM CDT FRI MAR 22 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Northwestern Buchanan County in northwestern Missouri...

* Until 145 PM CDT.

* At 752 AM CDT, gauges and river forecasts indicate a levee on the 
  Missouri River south of St. Joseph, levee 455-L, would be 
  overtopped, causing flooding along the immediate area behind the 
  levee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3974 9495 3972 9488 3976 9486 3975 9485
      3969 9487 3969 9497 3973 9497

$$

CDB
2 follow-up statements
469 
WGUS53 KEAX 221823
FFWEAX
MOC021-230245-
/O.EXT.KEAX.FF.W.0004.000000T0000Z-190323T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
123 PM CDT FRI MAR 22 2019

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Northwestern Buchanan County in northwestern Missouri...

* Until 945 PM CDT Friday.

* At 116 PM CDT, gauge reports along the Missouri River indicated 
  the river is cresting at 32 feet near St. Joseph. This level is at 
  the top of the levees on the south side of the city. Overtopping 
  of the levees remains possible with the river at this level.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3974 9495 3972 9488 3976 9486 3975 9485
      3969 9487 3969 9497 3973 9497

$$

CDB
457 
WGUS73 KEAX 230236
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
936 PM CDT FRI MAR 22 2019

MOC021-230246-
/O.EXP.KEAX.FF.W.0004.000000T0000Z-190323T0245Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan MO-
936 PM CDT FRI MAR 22 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BUCHANAN COUNTY WILL
EXPIRE AT 945 PM CDT...

Flood waters remain over area. Please continue to heed road closure 
and any evacuation order instructions.

LAT...LON 3974 9495 3972 9488 3976 9486 3975 9485
      3969 9487 3969 9497 3973 9497

$$

Welsh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 6:23 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 22, 6:23 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Fri Mar 22 2019

.Discussion...
Issued at 333 AM CDT FRI MAR 22 2019

Satellite imagery this morning shows a high amplitude pattern
in place across the Nation, with a large ridge axis over the Rocky
Mountains, and troughing to our east. Currently, a shortwave trough
is burrowing it's way under the western ridge axis; moving to the
eastern side of the Great Basin yesterday. Closer to home, a surface
ridge has kept the clouds away for a day or two, allowing insolation
to help lift temperatures a little each day; and today wont be much
different as we expect only high clouds to start sliding in across
the region ahead of the Great Basin trough. But, the weekend will
need a bit of watching as the trough sweeps across the Lower
Missouri River Valley, likely bringing some rain and a few
thunderstorms.

For today...temperatures will bound into a lovely Spring like mid-50s
to mid-60s range this afternoon under some filtered high clouds
that will spread east ahead of the trough that will be swinging
through this weekend.

For the weekend...the western trough will begin exiting the Rockies
Friday night; taking the weekend to move across Kansas and Missouri.
As this occurs, precipitable water values will jump into the one
inch range as the western Gulf opens up to the Plains and the trough
pulls moisture north. This could result in rain moving into eastern
Kansas and western Missouri as early as early Saturday morning,
though the better timing looks like Saturday afternoon for
widespread rainfall as more moisture arrives. While we expect all
locations to pick up some rain, rainfall totals will be a bit hit or
miss as the trough looks to be filling in with time over the
weekend, only to then get sheared apart late in the weekend as it
bumps into a jet streak across the Great Lakes. As a result,
expected rainfall totals this weekend range from around quarter of
an inch to half an inch for the entire weekend. However, given the
very saturated ground, and ongoing flooding issues along the
Missouri River, any additional rainfall this weekend will likely
exacerbate any ongoing issues. Will need to be particularly careful
Sunday morning as there looks to be some instability available, which
might result in some embedded thunderstorms, which cold put down a
quick burst of rain that would require flash flood warnings.
Otherwise, once rain starts Saturday, temperatures will be on enough
of a warming trend to keep readings above freezing over the weekend
into Monday; with highs in the 50s for Saturday, and 50s and 60s for
Sunday.

Next work week...will start with Monday being a bit cool as a weak
surface ridge sweeps into the Plains States behind the trough
bringing this weekends rain. This will keep both Monday and Tuesday
a little cool, but a rebound in temperatures is then expected for
the middle of the work week, with 60s expected Wednesday and
Thursday. However, it does look like the tail end of next work week
may see a returning chance for some rain.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 623 AM CDT FRI MAR 22 2019

VFR conditions will prevail through the next 24 hours with light
winds veering from the northwest to the northeast. Expect mid-
level clouds and a potential for showers to move in early
Saturday morning, though likely it looks like conditions will
remain VFR till after sunrise Saturday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Mar 22, 4:57 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Fri Mar 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Fri Mar 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Moderate to Major river flooding is occurring along the Missouri
River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Rain chances increase over the weekend with the potential for
 isolated thunderstorms Saturday evening, with a better chance at
scattered thunderstorms Sunday. Overall rainfall totals are expected
to be between a quarter and half an inch.

 Moderate to Major river flooding is occurring along the Missouri
 River from Brownville to Parkville and eastward to Glasgow.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 7:29 PM CDTFlash Flood WarningEAXHolt3 hr
Mar 21, 11:12 PM CDTFlash Flood WarningEAXBuchanan9 hr
Mar 22, 8:19 AM CDTFlash Flood WarningEAXBuchanan13 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.